Just talked to my doctor, because my back is in so much pain since I began taking Metformin 500mg twice a day, But, I also started taking Irbesartan 300mg once a day around the same time, so he told me to stop both meds right now. I check my BG twice a day, it's usually about 113 to 123. BP is always around 149/92, which is high but has been for years. He said he wants me to start Amlodipine tomorrow morning and check my BG three times a day and let him know if it goes over 160. Has anyone else had or have a horrible back ache because of Metformin? Is there something better than Metformin? Has anyone tried elcelyx newmet, or heard of it?
Thanks to all for your wonderful input. NOT!
Metformin is usually the first medication given to type 2's. I have not heard of a backache from metformin, usually GI issues (if anything) are what happen.
When it is nice outside, there are not many people on the forum on a Saturday afternoon.
I never had a back ache and I've been on metformin for several months. Never tried that other med you are talking about.
Lloyd, Thanks! Guess since the weather is warm lots of places, I do forget that it's not everywhere. Sorry. I had some stomach problems at first, but, the this last week my back hurts so bad, right about where the kidneys are, I almost can't walk. I stopped the metformin and irbesartan last night. I am not going to start the amlodipine cuz I just read the side effects and I can't take anymore swelling in my ankles. I feel lost, hurt and just upset.
Thanks Gail, I just can't understand why my back is killing me if it's not the metformin.
Could be your sugars are high, have you tested to find out?
Pastelpainter, My BG was 113 - 123 on metformin, and today I've checked it 3 times without any metformin and it's the same. My BP is up 158/94.
I don't know what the other medication is that you're taking, but back pain is not a commonly experienced side effect of metformin. If your back is hurting badly in the area of your kidneys, I would think your doctor would want to do urine testing for a Uti or kidney infection. I would make an appointment and try and get to the bottom of this. Sometimes it's easy to forget that we can have other medical problems unrelated to diabetes!
I just had blood tests done at the hospital last Thursday. My next doctor appt. is the 17th. I talked to him yesterday when he told me to stop taking the irbesartan and metformin, and to start the amlodipine. He said he was extremely busy, he'd see me next week, asked if my first name was Laura cuz he just called the drug into the pharmacy for me to pick up. I said yes, and he said if I felt worse to go to a walk-in clinic cuz his office is closed. Not much of a selection of doctors to see in this small town. I have not taken any meds or any kind today, and still the back is killing me.
What was he thinking it was? What are those other two meds for? I think you need urine, not blood to test for UTI or Kidney infection; perhaps you can go to the walk in for that. If you have a UTI or kidney infection you need treatment. Do you have a temp? I'm not a doctor but if it was me I'd go to the clinic.
If your still having severe back pain at kidney area would go to urgent care/emergency room. My experience with pain at this area is kidney stones or kidney infections. Neither problem is something to ignore or let wait till office visit later in the week.
Sounds like you need a new doc if he's too busy to deal with your current symptoms!
The two meds I named are blood pressure pills. No, I don't have a temp.
Could your back pain be related to your blood pressure?
Depending on where the pain presents in your back, it could indicated much more than
muscle pain. It could be your kidneys. Your blood pressure seems to be rising, If Amlodipine (Norvasc) is not effective in reducing your blood pressure...it needs to be addressed immediately.
I agree that I need a new doctor, but, the choices in this small town really suck. The one I told that my feet were stinging/burning, my back had a pain in the lower center and because of all the pain I couldn't get any sleep, sent me to a spine doctor and they did a MRI and said didn't find anything and sent me to an internal medicine doctor, and that one kept giving me different anti-depressants to "try", which he said would help me sleep. My blood pressure remains high, my feet still sting/burn with no relief, this doctor says I have diabetes, but is too busy to listen to all the concerns I currently have, and now this larger back pain.
I've had my blood pressure pills changed so many times since 1996 and nothing has significantly lowered it. More than 14 different doctors in that time span, different states, different hospitals and it always ends the same, with my BP being around 154/90. One doctor in 2007 said I have hardening of the arteries, another said poor circulation, and this one said diabetes. This back pain started out low and has moved up to the middle of my back and now I have a stiff neck with lower headache. The hospital called and said my doctor ordered a test so I am having an echocardiogram tomorrow morning. I have been there 3 times for urine and blood tests in the last two months.
I'm sorry you're having all this pain and I hope you get this figured out. It does sound like something to do with your kidneys or something else maybe, however since it started after metformin maybe it is the metformin because apparently some people do have muscle pain with it. If the pain just started recently you need to be re-evaluated for everything again.
trenia, You sound like you have anger issues. "Childish" is not doing any research on your own and trusting everything you are told by a doctor. Although ALL doctors go to school and learn what treats and helps people, does not mean that they KNOW first hand that what they prescribe is working for each patient. EVERYONE is different and responds differently to medications. Therefore, What "sounds like" a kidney infection to YOU, may just be a reaction to the meds, and now that I haven't taken any of them for a few days and the pain in my back is almost gone, it HAD to be the Metformin. Not an emergency to seek immediate assistance/attention.
Hi meee, After stopping the Metformin a few days ago, the back pain is almost gone and I am feeling much better. I just had more blood and urine tests. My appt is this Thursday and the doctor should know something. If not, I've requested copies of all my records to get another opinion. My BG is 113 - 135 and I'm checking it 4 times a day now.